Pills and Potions: Prednisone

Pills and Potions: Prednisone

One of the “joys” of myasthenia gravis is the copious amount of medication you’ll have to take in order to live “comfortably” or keep your symptoms are bay. The number of therapies are limited but the list is growing. Last time, I started with Mestinon because it was the first medication I was prescribed for my MG. This time I’ll be talking about Prednisone. Why? Well because it was the second medication added to my treatment regimen.  

After being on mestinon for about a month and half and seeing no improvement in my symptoms, I was prescribed Prednisone. I was originally diagnosed by a general neurologist but had managed to find a specialist a month or so later. Being very knowledgeable with myasthenia gravis helped him notice how severe my condition was getting and he wanted to ramp up my treatment quite quickly. So I started taking 40mg of prednisone daily.

Interesting fact: Prednisone is a type of steroid. There are two families of steroids: corticosteroids and anabolic androgenic steroids. Prednisone falls into the corticosteroid category, which are used to reduce inflammation. Because of this anti inflammatory property, steroids are used to treat a variety of illnesses to include asthma, arthritis, eczema, lupus and other autoimmune diseases.

How It Works

Our bodies naturally produce a hormone called cortisone. Prednisone is a made-man version of that hormone. It acts as an immunosuppressant. In diseases like MG (and other autoimmune disorders where the immune system is attacking itself, it’s sometimes necessary to put your immune system in a little time out. It’s overactive and needs to take a chill pill. Prednisone is that chill pill. By lowering/stopping the production of antibodies, your immune system starts to stabilize and helps your symptoms to decrease.

Side Effects

I wish I could tell you there were no side effects to this catch all drug. However, that’s not that case. Some of the side of effects of prednisone are:

  • Insomnia
  • Mood changes (roid rage is REAL!!)
  • Increased appetite
  • Weight gain
  • Open to infections
  • Fluid retention
  • Hypertension
  • Skin changes
  • Osteoporosis
  • Vision Issues (Cataracts / glaucoma)
  • Hyperglycemia (Elevated blood sugar)

Sounds sexy doesn’t it? The worst part of prednisone is while it works wonders, the longer you are on it, the more dangerous it can be. Also, you shouldn’t stop too quickly or you’ll experience things like nausea, vomiting, fever etc which are synonymous with drug withdrawal. It’s best to slowly wean yourself off the meds.

My Usage

Like I said earlier, after trying Mestinon and not seeing any improvement in my symptoms, my specialist introduced me to Prednisone. Almost immediately, within the first week I felt “better”. I put better in quotations because I knew I wasn’t cured but I wasn’t feeling as crappy as I had been. Things were just bearable. With mestinon alone my symptoms were negatively progressing. With the addition of the prednisone, I felt like thing were being treated if that makes sense. The most noticeable improvement was just in my breathing.

I started out with the 10mg tablets taking I believe 40mg a day. It was apart of my morning cocktail. I’d take it as soon as I woke up with my morning Mestinon. Im not sure if its the type of pills my pharmacy gave or its standard for all prednisone but they dissolved rather quickly and would leave an awful aftertaste in my mouth. Thankfully I didn’t have to take it multiple times a day like I did mestinon.

My Side effects

As far as side effects, I think I experienced them all. I’ve gained about 30 lbs in the 2+ years I’ve been on them. I’m hungry all the time. It’s ridiculous. I will say this again ROID RAGE is REAL!!! So many things really set me off. I can literally feel rage building within me when I’m upset. A full night’s rest is a thing of the past. Pre-prednisone I couldn’t sleep because of my symptoms but prednisone insomnia is another level of no sleeping. The first year, I was in and out of the hospital almost monthly with a new type of infection; my legs and feet have swollen to the point in which I could press into my skin and see the fingerprint. Rounding off my docket of side effects would be the fat face ridden with acne, stretch marks on the legs and acid reflux issues.

All in All

So that’s my run down on prednisone. I’m no longer taking 40mg a day anymore. Thankfully I’ve started the weaning process so I can see subtle improvements and reduction in side effects. Knowing all I know about the dangerous side effects, I’m not sure if I’d 100% recommend to anyone to take them. As soon as the side effects started piling on, causing me to have to add more to my regimen (Prevacid for acid reflux or figuring out what to do for the acne) I’ve been ready to come off them. Since I’ve been on them for so long at such a high dose itll take a while before I’m completely steroid free. Nonetheless, prednisone stepped up to the table and helped me in in my MG journey.

Follow:

Leave a Reply


Looking for Something?